EMT Chapter 15- Respiratory Emergencies

Total Word Count: 1004
   Send article as PDF   

"PASTE" is an alternate assessment tool for ___________.

respiratory patients

A 30-year-old male presents with acute shortness of breath, widespread hives, and facial swelling. He denies any past medical history and takes no medications. During your assessment, you hear wheezing over all the lung fields. His blood pressure is 90/50 mm Hg and his heart rate is 110 beats/min. In addition to giving him high-flow oxygen, the MOST important treatment for this patient is:

epinephrine

A 59-year-old male with a history of emphysema complains of an acute worsening of his dyspnea and pleuritic chest pain following a forceful cough. Your assessment reveals that he has a barrel-shaped chest, unilaterally diminished breath sounds, and tachycardia. What is the MOST likely cause of this patient’s condition?

Spontaneous pneumothorax

A pleural effusion is MOST accurately defined as:

fluid accumulation outside the lung.

Asthma is caused by a response of the:

immune system

Crackles (rales) are caused by _________.

air passing through fluid

His parents tell you that their son has had a chest infection for the past two days and when they took him to their family doctor, they were told it was likely due to the respiratory syncytial virus (RSV). They have kept him well hydrated, but the infection seems to have gotten worse. On auscultation, you hear decreased air entry bilaterally with fine expiratory wheezes and the occasional coarse wet crackle. Based on this information, your patient is most likely suffering from:

bronchiolitis.

In order for efficient pulmonary gas exchange to occur:

oxygen and carbon dioxide must be able to freely diffuse across the alveolar-capillary membrane.

In what area of the lungs does respiration occur?

Alveoli

Treatment with continuous positive airway pressure (CPAP) would MOST likely be contraindicated in which of the following situations?

Shortness of breath and a blood pressure of 76/56 mm Hg

When auscultating the lungs of a patient with respiratory distress, you hear adventitious sounds. This means that the patient has:

abnormal breath sounds

Which of the following conditions would be LEAST likely to result in hypoxia?

Severe anxiety

Which of the following is a genetic disorder that predisposes the patient to repeated lung infections?

Cystic fibrosis

Which of the following is MOST characteristic of adequate breathing?

24 breaths/min with bilaterally equal breath sounds and pink skin

Which of the following must be assessed in every respiratory patient?

Lung sounds

While auscultating an elderly woman’s breath sounds, you hear low-pitched "rattling" sounds at the bases of both of her lungs. This finding is MOST consistent with which of the following conditions?

Aspiration pneumonia

You are assisting an asthma patient with his prescribed metered-dose inhaler. After the patient takes a deep breath and depresses the inhaler, you should:

instruct him to hold his breath for as long as he comfortably can.

You are attending to a 3-year-old male patient who is presenting with severe shortness of breath. His parents report that he has had a cough and cold with a low grade fever for the past two days. They became worried today, as his level of distress has increased dramatically. On assessment, the patient is sitting upright and making high-pitched noises with each breath. Based on this information, the patient is most likely suffering from:

viral infection of the upper respiratory tract.

You are attending to a 54-year-old female patient in a homeless shelter. The patient tells you that she had the flu a couple of weeks ago, and she has not gotten over it. She has been tired and keeps waking up at night, sweating. She has been coughing up green sputum occasionally and has been experiencing episodes of chest pain that get worse when she breathes. Based on this information, your patient is most likely suffering from:

tuberculosis.

Your patient has a chronic respiratory condition. His stimulus to breathe is triggered by low oxygen levels in the blood. This is known as the ___________.

hypoxic drive

A 22-year-old female patient is complaining of dyspnea and numbness and tingling in her hands and feet after an argument with her fiancé. Her respirations are 40 breaths/min. You should:

provide reassurance and give oxygen as needed.

A 62-year-old man with a history of congestive heart failure presents with severe respiratory distress and with an oxygen saturation of 82%. When you auscultate his lungs, you hear widespread rales. He is conscious and alert, is able to follow simple commands, and can only speak in two- to three-word sentences at a time. You should:

apply a CPAP device, monitor his blood pressure, and observe him for signs of improvement or deterioration.

Acute pulmonary edema would MOST likely develop as the result of:

toxic chemical inhalation.

Alkalosis is a condition that occurs when:

blood acidity is reduced by excessive breathing.

An alert patient presents with a regular pattern of inhalation and exhalation and breath sounds that are clear and equal on both sides of the chest. These findings are consistent with:

adequate air exchange.

Common signs and symptoms of acute hyperventilation syndrome include:

tachypnea and tingling in the extremities.

Dyspnea is MOST accurately defined as:

shortness of breath or difficulty breathing.

Hyperventilation could be associated with all of the following, EXCEPT:

a narcotic overdose

When administering supplemental oxygen to a hypoxemic patient with a chronic lung disease, you should:

adjust the flow rate accordingly until you see symptom improvement, but be prepared to assist his or her ventilations.

When the level of arterial carbon dioxide rises above normal:

respirations increase in rate and depth.

Which of the following statements regarding anaphylaxis is correct?

Anaphylaxis is characterized by airway swelling and hypotension.

Which of the following statements regarding the hypoxic drive is correct?

The hypoxic drive stimulates a person to breathe on the basis of low oxygen levels.

You are dispatched to an apartment complex where a 21-year-old female has apparently overdosed on several narcotic medications. She is semiconscious and has slow, shallow respirations. You should:

insert a nasopharyngeal airway and begin assisted ventilation.

Paroxysmal nocturnal dyspnea (PND), rales, and dependent edema are clinical indicators of:

congestive heart failure.

Scroll to Top